Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 14, NWS Fort Worth, TX

September 18, 2003Ellis County, Johnson County, Tarrant County, Texas

NWS Fort Worth, TX issued this flash flood warning at Sep 18, 2003, 5:06 PM CDT for Ellis County, Johnson County, Tarrant County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2003, 5:06 PM CDT (22:06 UTC)
Expired
Sep 18, 2003, 8:00 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Ellis County, TX, Johnson County, TX, Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 6 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.1 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 182209
FFWFTW
TXC139-251-439-190100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
506 PM CDT THU SEP 18 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ELLIS COUNTY IN NORTH CENTRAL TEXAS
  NORTHEASTERN JOHNSON COUNTY IN NORTH CENTRAL TEXAS
  SOUTHERN TARRANT COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 800 PM CDT

* AT 506 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
  OF VERY HEAVY RAINFALL EXTENDING FROM JUST SOUTH OF BENBROOK TO 
  MIDLOTHIAN.  RAINFALL AMOUNTS IN THIS AREA RANGE FROM 2 TO 4 INCHES
  SINCE 3 PM.  HIGH WATER HAS BEEN REPORTED IN MANSFIELD. ADDITIONAL 
  THUNDERSTORMS ARE FORMING AND WILL MOVE OVER THIS AREA THROUGH 
  EARLY EVENING.  

* OTHER LOCATIONS IN THE WARNING INCLUDE DALWORTHINGTON GARDENS...
  EDGECLIFF...EVERMAN...FOREST HILL...KENNEDALE...MIDLOTHIAN AND
  RENDON

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3269 9745 3244 9727 3243 9688 3268 9715

$$


ROBBINS
2 follow-up statements
000 
WGUS74 KFWD 182259 CCA
FFSFTW
TXC139-251-439-190100-

FLASH FLOOD STATEMENT...CORRECTED AREA FOR WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
600 PM CDT THU SEP 18 2003

...A FLASH FLOOD WARNING CONTINUES FOR SOUTHERN TARRANT... 
NORTHEASTERN JOHNSON AND NORTHWESTERN ELLIS COUNTIES UNTIL 800 PM 
CDT...

THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL WILL CONTINUE ACROSS 
TARRANT COUNTY THROUGH 730 PM. SEVERAL HIGH WATER RESCUES HAVE 
ALREADY BEEN REPORTED IN MANSFIELD...AND ALSO ALONG HULEN ROAD IN 
FORT WORTH. IN THE COMMUNITY OF EDGECLIFF VILLAGE...WALNUT CREEK IS 
OVERFLOWING ITS BANKS.

THIS IS A DANGEROUS SITUATION. IF YOU ARE NEAR...OR LIVE...IN A FLASH
FLOOD PRONE AREA...MOVE IMMEDIATELY TO HIGHER GROUND. DO NOT ATTEMPT
TO WALK OR DRIVE ACROSS AREAS WHERE WATER IS FLOWING.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE 
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES. 
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3297 9706 3236 9703 3235 9757 3298 9752

$$

65/DD
000 
WGUS74 KFWD 190057
FFSFTW
TXC139-251-439-190110-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
755 PM CDT THU SEP 18 2003

THE FLASH FLOOD WARNING FOR SOUTHERN TARRANT...NORTHEASTERN 
JOHNSON... AND NORTHWESTERN ELLIS COUNTIES WILL EXPIRE AT 8 PM.  THE 
HEAVIEST RAIN HAS MOVED OUT OF THE AREA AND THE FLOOD THREAT HAS 
DIMINISHED. HOWEVER...ADDITIONAL WIDELY SCATTERED SHOWERS AND 
THUNDERSTORMS WILL BE POSSIBLE THROUGH 10 PM. SOME PONDING OF WATER 
IN LOW-LYING AREAS WILL REMAIN POSSIBLE...BUT SIGNIFICANT FLOODING 
IS NOT EXPECTED.

$$

ROBBINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 4:00 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 18, 4:00 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED WITH NUMBERS
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT THU SEP 18 2003

.AFTERNOON PUBLIC DISCUSSION 345 PM CDT...
REMARKABLY POTENT CONVECTION WELL IN ADVANCE OF SFC FRONT...WITH NO
SIGNIFICANT BOUNDARY FOR FOCUS. DEEP MOIST ADVECTION IN AREA OF LOW
CIN. SOME WEAK CONVECTION ALONG FRONT...BUT ONGOING PRECIPITATION
ACROSS NORTH TEXAS LIKELY TO DIMINISH FURTHER FRONTAL CONVECTION AS
FRONT TRAVERSES THE CWA THIS EVENING. FRONT JUST NOW ARRIVING IN NW
ZONES...WIND SHIFT AT GRAHAM AT 2030Z. FROPA AT DFW AROUND SUNSET...
WILL CLEAR SE ZONES AFTER MIDNIGHT.

TEMPS BELOW CLIMO FRI-SUN...SLOWLY REBOUNDING. RETURN FLOW BEGINS
LATE SATURDAY. NEXT FRONT ARRIVES SUN NIGHT WITH BETTER DYNAMICS.
TROUGH DIGS FURTHER SOUTH...BUT LIKELY TOO SOON FOR SIGNIFICANT
MOISTURE REBOUND. NEW AVN RUN SLOWER WITH FRONT THAN 00Z MRF...IN
BETTER AGREEMENT WITH OTHER EXTENDED MODELS. SMEARED CHANCE POPS SUN
INTO SUN NIGHT...DUE TO UNCERTAINTY IN TIMING. SUBSIDENT NW FLOW
WITH DRY COLUMN TO FOLLOW THE BULK OF THE FORTHCOMING WORKWEEK. 25

FCSTID =   25
DFW   60  78  54  83 /  30   0   0   0
ACT   62  81  57  85 /  40   0   0   0
PRX   60  77  53  80 /  40   0   0   0
DTO   58  77  53  82 /  30   0   0   0
TKI   58  77  54  82 /  30   0   0   0
DAL   60  78  55  83 /  30   0   0   0
TRL   61  79  55  83 /  40   0   0   0
CRS   62  81  57  85 /  40   0   0   0
TPL   63  82  58  86 /  30  10   0   0

.FWD...
TX...NONE.
Hazardous weather outlook, Sep 18, 3:45 PM CDT, 1 hour 21 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A COLD FRONT WILL CONTINUE MOVING SOUTHEAST ACROSS NORTH TEXAS THIS
EVENING. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE
UNSTABLE AND VERY MOIST AIRMASS AHEAD OF THE FRONT. ORGANIZED SEVERE
WEATHER IS NOT EXPECTED...BUT LOCALLY HEAVY RAINS...FREQUENT
LIGHTNING...AND GUSTY WINDS WILL ACCOMPANY SLOW MOVING THUNDERSTORMS
THIS EVENING. THUNDERSTORM CHANCES WILL DIMINISH FROM NORTH TO SOUTH
OVERNIGHT AS DRIER AND MORE STABLE AIR MOVES SOUTH FROM OKLAHOMA.

.DAYS TWO THROUGH SEVEN...
ANOTHER COLD FRONT WILL MOVE INTO NORTH TEXAS THIS WEEKEND...WITH
SCATTERED THUNDERSTORMS FORECAST FROM SUNDAY MORNING INTO MONDAY
MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS MAY WANT TO MONITOR THE LATEST CONDITIONS WITH RESPECT TO
LOCALIZED FLOODING THROUGH THIS EVENING. OTHERWISE...SPOTTER
ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 3:53 PM CDTFlash Flood WarningFWDDallas3 hr
Sep 18, 5:49 PM CDTFlash Flood WarningFWDMcLennan3 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.